Alert archive / Mississippi / Special Weather Statements in 2013

Special Weather Statement, NWS Jackson, MS

August 3, 2013Kemper County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 3, 2013, 3:03 PM CDT for Kemper County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2013, 3:03 PM CDT (20:03 UTC)
Expired
Aug 3, 2013, 3:35 PM CDT
In force
32 min
Issued by
NWS Jackson, MS

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2666 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WWUS84 KJAN 032003
SPSJAN
MSZ039-046-032035-
NOXUBEE MS-KEMPER MS-
303 PM CDT SAT AUG 3 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT SAT AUG 3 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTH OF DE KALB AT 303 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN KEMPER AND EXTREME SOUTH CENTRAL NOXUBEE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3285 8837 3270 8864 3288 8876 3293 8860
TIME...MOT...LOC 2003Z 315DEG 9KT 3288 8860

$$

MRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:18 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 10:18 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1018 AM CDT SAT AUG 3 2013

.UPDATE...JUST A FEW MINOR CHANGES MADE TO THE GOING FORECAST THIS
MORNING. EXPANDED WORDING FOR ISOLATED SHOWERS AND STORMS TO AREAS E
OF I-55 AND S OF I-20 WHERE LATEST HIGH-RES RUNS SHOW SOME ACTIVITY
DEVELOPING LATER THIS AFTERNOON. NOTHING SIGNIFICANT EXPECTED. AN
OUTFLOW BOUNDARY FROM EARLIER CONVECTION ACROSS ARKANSAS IS GRADUALLY
MAKING ITS WAY SOUTH...AND SHOULD PROVIDE IMPETUS FOR ISOLATED TO
SCATTERED SHOWERS AND STORMS ACROSS NORTHERN ZONES AFTER MID DAY.
WEAK LAPSE RATES AND LACK OF FLOW IN THE ATMOSPHERE SHOULD KEEP THE
RISK OF ANYTHING STRONG ACROSS THESE AREAS TO A MINIMUM...BUT NOT
COMPLETELY OUT OF THE QUESTION. TEMPS MAY STRUGGLE TO REACH
YESTERDAY'S READINGS ALONG THE HWY 82 CORRIDOR DUE TO INCREASING
MID/UPPER CLOUDINESS...AND WILL KNOCK A BIT OFF TODAY'S HIGHS. ALSO
DECREASED POPS FOR TONIGHT AFTER 9PM TO ACCOUNT FOR QUIET CONDITIONS
EXPECTED THROUGH THE OVERNIGHT HOURS. UPDATED PRODUCTS ARE
POSTED...UPDATED AVIATION DISCUSSION BELOW. /BK/

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT SAT AUG 3 2013/

DISCUSSION...TODAY THROUGH SUNDAY NIGHT...MID/UPPER RIDGING WILL
STRENGTHEN TO OUR WEST WHILE TRYING TO BUILD FURTHER EAST INTO THE
REGION.  THIS WILL CAUSE NORTHWEST FLOW TO SETUP OVER THE ARKLAMISS
REGION THROUGH THE WEEKEND.  DISTURBANCES EMBEDDED IN THIS FLOW WILL
MOVE EAST SOUTHEAST THROUGH THE PERIOD AS A WEAKENING BOUNDARY TRIES
TO SINK INTO THE FORECAST AREA ON SUNDAY.  THE COMBINATION OF THESE
TWO WILL RESULT IN SLIGHTLY BETTER RAIN CHANCES ACROSS THE CWA
COMPARED TO RECENT DAYS.

THE LATEST SATELLITE IMAGE SHOWS ONGOING CONVECTION...ASSOCIATED
WITH THE FIRST IN THIS SERIES OF DISTURBANCES...OVER SOUTHEAST
KANSAS AND SOUTH CENTRAL MISSOURI.  THIS CONVECTION...WHILE MOVING
SOUTHEAST TOWARDS THE REGION...IS LIKELY TO WEAKEN THROUGH THE
MORNING.  THE BIG QUESTION FOR TODAY IS WHETHER THIS DISTURBANCE
WILL EITHER SPARK CONVECTION OVER MAINLY MY NORTH LATER TODAY OR
WILL IT REMAIN NORTH OF THE CWA...BUT SEND AN OUTFLOW BOUNDARY SOUTH
INTO AND POSSIBLY THROUGH THE FORECAST AREA CAUSING SHOWERS AND
STORMS TO DEVELOP TODAY?  SOME GLOBAL AND HIGH-RES MODELS AGREE WITH
DEVELOPING SOME CONVECTION OVER AT LEAST MY NORTH TODAY. AS A
RESULT...I'VE INCREASED POPS TODAY OVER MUCH OF THE CWA NORTH OF
INTERSTATE 20 THIS AFTERNOON.  THEN INCREASED THEM OVER MAINLY
NORTHEAST AND EAST CENTRAL MISSISSIPPI THIS EVENING AS ACTIVITY
COULD LINGER INTO TONIGHT BUT REMAIN ON THE EASTERN PERIPHERY OF THE
BEFORE MENTIONED MID/UPPER RIDGE.  MOST OF THE ACTIVITY SHOULD
HOWEVER GRADUALLY DISSIPATE DURING THE EVENING HOURS.

THE MORE ACTIVE DAY OF THE PERIOD LOOKS TO BE SUNDAY INTO SUNDAY
EVENING AS THE WEAK BOUNDARY I MENTIONED BEFORE TRIES DROPPING INTO
THE REGION AS A BIT STRONGER SHORTWAVE PUSHES SOUTHEAST ACROSS THE
REGION.  THESE FEATURES COMBINED WITH DAY TIME HEATING SHOULD BE THE
FOCUSING MECHANISMS FOR A LITTLE MORE CONVECTION SUNDAY AFTERNOON
AND EVENING OVER THE FORECAST AREA.

DESPITE WEAK FLOW ALOFT AND UNIMPRESSIVE TEMPERATURES ALOFT...A
STRAY STRONG STORM OR TWO CAN'T BE RULED OUT WITH ANY ACTIVITY THAT
DEVELOPS DURING THIS TIME...PARTICULARLY ON SUNDAY WHEN THE BOUNDARY
WILL BE PRESENT.  THIS PRIMARILY COMES AS A RESULT OF DAYTIME
TEMPERATURES CLIMBING INTO THE 90S IN THIS VERY MOIST AIRMASS...
LEADING TO DECENT INSTABILITY LEVELS EACH AFTERNOON.  IT'S NOT OUT
OF THE REALM OF POSSIBILITIES THAT A WIND GUST AROUND 40 MPH COULD
BE YIELDED FROM THE MOST INTENSE STORMS.  HEAVY RAIN AN FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH ANY ACTIVITY.

AS FAR AS TEMPERATURES ARE CONCERNED...I DIDN'T STRAY FAR FROM GFS
GUIDANCE TODAY (MID 90S) OR WITH LOWS TONIGHT AND SUNDAY NIGHT (LOW
TO MID 70S).  I DID HOWEVER MAKE MORE NOTICEABLE CHANGES TO HIGHS ON
SUNDAY.  THE REASON FOR LOWERING HIGHS A BIT SUNDAY ARE AS A RESULT
OF OVERALL INCREASED CLOUD COVER FROM INCREASED MOISTURE IN THE
LOWER LEVELS...CONVECTION THAT DEVELOPS DURING THE AFTERNOON...AND
DEBRIS FROM ANY CONVECTION ONGOING OR DECAYING UPSTREAM THAT MOVES
INTO THE CWA.  THAT SAID...FORECAST HIGHS EVEN FOR TODAY COULD BE
SLIGHTLY LOWER IN MY NORTH AS HIGH CLOUDS FROM STORMS CURRENTLY OVER
THE SOUTHERN PLAINS AND MID-MISSISSIPPI VALLEY MOVE INTO THE
FORECAST AREA.  HUMIDITY LEVELS WILL ALSO REMAIN HIGH AS DEW POINTS
GENERALLY SIT IN THE LOWER 70S.  LIKE THE PAST COUPLE OF DAYS...THIS
COULD YIELD A FEW HOURS EACH DAY WHERE HEAT INDICES CLIMB BETWEEN
100-105F. /19/

MONDAY THROUGH SATURDAY...NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES
IN THE MID TO UPPER 90S WITH AFTN SCT SHOWERS AND STORMS THROUGH MUCH
OF THE LONG TERM PERIOD WITH SOME VARIATION IN COVERAGE AND AREA
EFFECTED.

SYNOPTIC PATTERN MON/TUES WILL FEATURE THE ARKLAMISS ON EASTERN
PERIPHERY OF LOW/MID-LVL RIDGE UNDER NW FLOW INFLUENCE THAT WILL BE
MORE CONDUCIVE FOR GREATER SHOWER/STORM GENERATION THAN MID WEEK. BY
MID-WEEK, H7-H5 RIDGING SHIFTS OVER THE REGION AND CONNECTS/EXTENDS
TO THE EAST INTO THE SUBTROPICAL BERMUDA HIGH, PROVIDING GREATER
SUPPRESSION OF SHOWER ACTIVITY BUT NOT NULLIFING IT ALL-TOGETHER. BY
THE LATE WEEK AND WEEKEND...GFS/EC INDICATES A WEAKNESS IN THE RIDGE
OVER THE REGION WITH AN EASTERLY WAVE TRAVERSING THE CENTRAL GULF OF
MEXICO AND STRONGER L/WV TROUGHING TO THE NORTH...LEADING TO GREATER
CHANCES OF AFTN RAIN/THUNDERSHOWERS.

MON WILL FEATURE A QUASI BACKDOOR BOUNDARY THAT SET UP NW/SE ACROSS
NE MS. WITH SUPPORT OF SOME BETTER H7 FLOW (20KT) AND HIGH PWATS
ABOVE 2", FEEL DECENT COVERAGE OF SHOWERS AND GENERAL THUNDERSTORMS
IS LIKELY MON AFTN. VERTICAL TOTALS/LAPSE RATES SEEM TAME TO NOT
WARRENT STRONG STORM POTENTIAL ATTM. POPS WERE RAISED ABOUT 10% FOR
MON AFTN PERIOD OVER MAV. BOUNDARY WASHES OUT BY TUESDAY BUT HIGH
350K H85 THETA-E VALUES LINGER WITH HIGHER SHOWER/STORM COVERAGE
EAST OF I-55 WHERE SUBTLE LINGERING S/WV TROUGHING WITH HAVE GREATER
INFLUENCE VS. LOWER COVERAGE WEST DUE TO GREATER RIDGING INFLUENCE.

BY WED, THE DEEPER MOISTURE SLIDES INTO SOUTH AND EAST MS WHILE H5
RIDGE ATTEMPTS TO BUILD IN OVER REGION A BIT MORE. HAVE 20-40%
ADVERTISED POPS AND REALLY COULD'NT ARGUE TO MUCH WITH MAV.
SEA-BREEZE ACTIVITY LOOKS TO BE PREVALENT STARTING WED INTO END OF
THE WEEK. SOME OF THIS ACTIVITY COULD MAKE IT INTO SE MS WITH
OVERALL 0-6 KM WIND FLOW BEING <=5 KT FROM THE N AND SOME OUTFLOW
PROPAGATION COULD MAKE IT TO THE HWY 84/98 CORRIDOR.

FOR THURS, GFS/EC DIVERGE IN OVERALL H5 PATTERN AS NEW EC HOLDS ON
TO A STRONGER H5 RIDGE VS. GFS INDICATING GREATER S/WV NW FLOW
CLOSER TO REGION. HOWEVER, BOTH MODELS COME AROUND BY FRIDAY TO SHOW
A WEAKNESS IN THE RIDGE OVER E MS AND AL WITH STRONGER L/WV
TROUGHING ACROSS OH VALLEY. THIS TROUGHING COULD BRING A BOUNDARY
DOWN INTO THE TN VALLEY JUST NORTH OF THE REGION WITH BOTH
INDICATING A DECENT SHOWER/STORM TRAIN. WILL MONITOR JUST HOW FAR
SOUTH THIS BOUNDARY CAN REACH IN FUTURE MODEL SEQUENCES. IN
ADDITION, BOTH MODELS INDICATE A EASTERLY WAVE MOVING ACROSS THE
GULF OF MEXICO AT THE SAME TIME. WITH BOTH FEATURES CLOSE TO THE
REGION, SHOWER/STORM ACTIVITY SHOULD BE ON THE UPTICK VS. THE MIDDLE
OF THE WEEK.

TEMPERATURES WILL BE IN THE MID TO UPPER 90S BUT NONE REALLY
FLIRTING WITH THE 100 MARK THROUGH THE PERIOD, MAINLY IN THE 92-98F
DEGREE RANGE. HOWEVER, HEAT INDICES WILL BE ELEVATED IN THE 100-105F
DEGREE RANGE DURING THE AFTN OUTSIDE THE LUCKY ONES RECEIVING
POCKETS OF RAIN. WILL KEEP MENTION OF ELEVATED HEAT INDICES IN THE
HWO. /ALLEN/

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL FROM MID-MORNING
THROUGH MUCH OF THE REMAINDER OF THE FORECAST PERIOD. ISOLATED
CONVECTION WILL BE POSSIBLE...PRIMARILY NORTH OF I-20 AND IN SRN
ZONES EAST OF I-55. FLIGHT CATEGORIES COULD BRIEFLY BE REDUCED TO
MVFR/IFR LEVELS NEAR ISOLATED STORMS. THE RISK OF STORMS WILL END AT
MOST LOCATIONS BY SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  73  94  73 /  15   8  26  32
MERIDIAN      95  72  94  71 /  16  16  29  38
VICKSBURG     96  72  94  71 /  12   7  22  26
HATTIESBURG   95  75  94  73 /  15  10  42  30
NATCHEZ       94  74  93  73 /   9  11  30  19
GREENVILLE    94  73  94  74 /  27  16  22  21
GREENWOOD     93  72  94  71 /  27  18  21  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK/OLB
Hazardous weather outlook, Aug 3, 2:45 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT AUG 3 2013

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-054>058-062>066-
072>074-041945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
245 PM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY. THE MOST INTENSE
STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH. SMALL HAIL AND
BRIEF HEAVY DOWNPOURS MAY ALSO OCCUR.

WEAK SURFACE BOUNDARIES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT
SUNDAY. STRONG STORMS WILL BE POSSIBLE IN THE HUMID AND UNSTABLE AIR
MASS THAT WILL REMAIN IN PLACE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

LAZ023>026-MSZ053-059>061-041945-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
243 PM CDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND
SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

In the hours before

Special weather statement, Aug 3, 3:03 PM CDT, 0 minutes before
MSZ039-046-032035-
NOXUBEE MS-KEMPER MS-
303 PM CDT SAT AUG 3 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT SAT AUG 3 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTH OF DE KALB AT 303 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN KEMPER AND EXTREME SOUTH CENTRAL NOXUBEE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3285 8837 3270 8864 3288 8876 3293 8860
TIME...MOT...LOC 2003Z 315DEG 9KT 3288 8860

MRM

Nearby

Special Weather Statements in Mississippi, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.